# SDR CA150801001

- Difficulty date: July 31, 2015
- Submitted: April 22, 2016
- Operation: General aviation
- Make and model: Cndair CL6002D24
- Aircraft time: 8,330 hours
- Engine: Ge CF348C5
- System (JASC): 8011 · Engine Starter
- Part: Motor
- Part number: 27045542
- Condition: Failed
- Location: Apu Starter
- Part time: 6,849 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) DURING APU START SEQUENCE ON RAMP IN PREPARATION FOR SCHEDULED FLIGHT, THE APU ACCELERATED TO 9% AND HUNG WITH RAPIDLY INCREASING ITT. THE START ATTEMPT WAS INTERRUPTED PRIOR TO ITT EXCEEDANCE BY THE PILOT STARTING THE APU. TROUBLESHOOTING BY MAINTENANCE REVEALED THAT THE APU STARTER MOTOR DC TERMINALS WERE BADLY BURNED, WITH MELTED METAL PRESENT AND MELTED RING TERMINALS FOR THE APU E.C.U. (FADEC) STARTER MONITORING WIRES AT THE STARTER. (SEE PICTURES ATTACHED). UPON FURTHER INVESTIGATION, IT WAS DISCOVERED THAT THE STACK-UP OF APU BATTERY FEED CABLES, MONITORING WIRE TERMINALS, AND STEEL WASHERS ON EACH OF THE 2 STARTER DC POSTS, WAS INCORRECT. HONEYWELL AEROSPACE (THE STARTER MANUFACTURER) AND BOMBARDIER AEROSPACE (THE AIRCRAFT MANUFACTURER) HAVE CLEARLY IDENTIFIED THE CORRECT STACK-UP OF THE CABLES AND WASHERS IN THEIR RESPECTIVE MAINTENANCE MANUALS. FURTHER TO THIS, THE STARTER IN THIS CASE HAD BEEN IDENTIFIED AS BEING POST-SERVICE BULLETIN 2704554-49-2385 (HONEYWELL, IDENTIFIED POST-SB AS P/N 2704554 SERIES 2) WHICH SPECIFICALLY DEALT WITH THE POTENTIAL FOR INCORRECT STARTER WIRING INSTALLATIONS, CAUSING OVERHEATING AND DAMAGE TO THE TERMINALS AND WIRING. THIS SB CALLED FOR HEAVIER STEEL WASHERS TO INCREASE CLAMPING FORCE ON THE CABLES ON THE TERMINALS, AS WELL AS INSTALLATION OF A PLACARD WARNING ABOUT THE CORRECT STACK-UP OF HARDWARE. INCLUDED IN THIS REPORT IS A PHOTO OF THE PLACARD INSTALLED ON THE STARTER BY SB 2704554-49-2385, WHICH CLEARLY STATES THAT THE BATTERY FEED CABLES MUST BE IN DIRECT CONTACT WITH THE COPPER TERMINALS ON THE STARTER. NOTE THAT AT THE TIME OF FAILURE, THE STEEL WASHER HAD BEEN INCORRECTLY INSTALLED BETWEEN THE FEED CABLE AND THE COPPER TERMINAL. AT THIS TIME WE BELIEVE THE APU STARTER MOTOR INSTALLATION WAS COMPLETED AT THE TIME OF AIRCRAFT BUILD, WE HAVE NO RECORDS INDICATING THAT THE STARTER, OR COMPLETE APU ASSY, HAS BEEN REMOVED SINCE NEW.
